Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Child takes adderal. Suspect prescription is too high. Should I be concerned ?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
My child takes adderal. I suspect prescription is too high or child is "supplementing XXXXXXX Urine test came back as 14,359 ng/ml. This test was administered in the morning, before any medication was taken. Should I be concerned? Could other amphetamine drugs be involved? Lab could not identify drug and would not confirm if this was too high a level.
Posted Sun, 1 Jul 2012 in ADHD
Answered by Dr. Anil Grover 4 hours later
Hello there,

Thank you for writing in.
I am a medical specialist with an additional degree in cardiology. I read your question with diligence. I am impressed by your perception.

At this stage, it would be difficult to comment on whether the levels are this high due to supplementation or a high prescription dose. This cannot be done till we tag the new drug and try and detect it in the urine.
This is because the prescription dose even extended release drug adderall or amphetamine peaks from 7 to 11 hours after oral administration. Nevertheless, if someone is taking only prescription dose for some duration, it is not uncommon to get urine sample to be positive 1-4 days (at times after a week also).
Having said that, I would like to point out that merely on basis of quantity of drug in urine, even done the morning before is not a definite indicator of high prescription or supplementation intake by the user.
If your child has some new symptoms, mood swings, irritability, sleeplessness, then we should be looking at some kind of supplementation.

If you have any further question for me, I will be happy to answer.

Best Wishes

Dr Anil Grover
MBBS, MD(Internal Medicine) DM (Cardiology)
Above answer was peer-reviewed by
Follow-up: Child takes adderal. Suspect prescription is too high. Should I be concerned ? 5 hours later
Thank you. She is experiencing mood swings, irritability (extreme), sleeplessness, and difficulty focusing on ordinary tasks. She sees a very good therapist who communicates with psychologist on meds. Can you suggest a supplement...even a vitamen or amino acid that might help? Her eating habits are very poor and she drinks coffee and energy drinks. Thank you again for any help you can give.
Answered by Dr. Anil Grover 28 minutes later

Thanks for writing back. These could be signs of supplementing the drug by self. However, clinically I will trust the judgment of your therapist. Psychologist who advises about medicines would know about tagging the medicines if that is considered essential.

Personally, she is safe hands and I would not worry on that count at least. Please do not hold yourself guilty for self over-dosage even if this is present. Drug has addiction potential, it is not your or anybody's fault.

I am afraid her eating behavior is related to amphetamine for it is essentially kills the appetite. Get Metoclopramide prescribed and a 10 mg tablet (it is usually tasteless can be chewed or taken dissolved in anything) taken half an hour before intended meal is helpful in stimulating appetite in some.

You can give vitamins and diet supplements which available over the counter absolutely without any harm. Caffeine in coffee has the potential to increase irritability if she can be persuaded to switch to decaffeinated coffee that will be some help.

If there is any further query, I will be happy to answer.

With Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Child takes adderal. Suspect prescription is too high. Should I be concerned ? 6 hours later
I read on a previous discussion board that adderall, over time, depletes levels of dopamine and that supplementing with tyrosine (or another amino acid that begins with a "T") might be helpful. Beside various foods,which she most likely won't eat enought of, is there a safe supplement she can take to help make the brain levels normal? When off the med, or when it wears off, she "crashes XXXXXXX binge eats, sleeps and is almost non-fuctional. I believe her doctor is trying to "wean" her off the Adderall by supplementing with Straterra. In the meantime, she has a great new job which requires much focus and can't afford to lose. Hope other parents think twice before putting child on this drug. Thank you again, Doctor.
Answered by Dr. Anil Grover 40 minutes later
Hi there,
Thanks for writing in. You are right about tyrosine; please see point 4 below and other amino acid with T L Tryptophan at point 7. A detailed list of food and drug interaction is provided for your reference.

1. We discussed that large doses of caffeine should be limited or avoided with this medication.

2. Another similar compound, Magnesium Dextroamphetamine can increase blood levels of magnesium, which causes significant lowering of the calcium to magnesium ratio in the blood. The change in this ratio may in part explain the effectiveness of stimulants like dextroamphetamine in hyperactive boys. Another magnesium-amphetamine interaction involves supplements of magnesium hydroxide, which is known to cause retention of amphetamines in the body. This could theoretically result in increased blood levels of these drugs.

3. Vitamin C Ingestion of some types of vitamin C results in acidification of the intestinal contents and thus a decreased absorption of amphetamines.4 Supplements containing vitamin C should be taken an hour before or two hours after taking amphetamines.

4. Tyrosine is an amino acid used by the body to produce brain chemicals stimulated by amphetamines. Reduced stimulant effects of amphetamines were observed in individuals who had been made tyrosine deficient. It is possible that a dietary deficiency of tyrosine may reduce the effectiveness of amphetamines. Tyrosine deficiency is not common unless a protein deficiency exists. Adequate tyrosine intake from dietary protein or supplements is necessary in individuals taking amphetamines.

5. Lithium is a mineral that may be present in some supplements and is used in large amounts to treat mood disorders such as bipolar disorder (manic depression). Taking lithium at the same time as amphetamines may inhibit the appetite suppressant and stimulatory effects of the amphetamines.6 Therefore, people taking amphetamines should take lithium only under the supervision of a doctor.5

6. Vitamin B6 occasionally, individuals taking amphetamines develop compulsive behavior and anxiety, even after the drug is discontinued. When this side effect occurred in an eight-year-old boy, 7 supplementation with 200 mg vitamin B6 each day for one week followed by 100 mg daily, reduced the compulsive behavior and anxiety within three weeks. The symptoms were eliminated after a few months of treatment. Controlled research is needed to determine conclusively the usefulness of vitamin B6 supplementation for preventing and treating this side effect.

7. L-tryptophan In an uncontrolled study of schizophrenic patients, 200 mg per day of L-tryptophan reduced disturbances in thinking, as well as hallucinations caused by dextroamphetamine. Symptoms of psychosis rarely occur in people who take amphetamines and are not schizophrenic. Controlled research is needed to establish the benefits of L-tryptophan and related supplements for people taking amphetamines. Therefore, yet I would not say that it is as established as tyrosine.

8. Fruit juices may acidify the intestinal contents, causing reduced absorption of amphetamines. Therefore, juices should be consumed an hour before or two hours after administration of amphetamines.

9. The combination of alcohol and methamphetamine makes the heart work harder and consume more oxygen, which may produce unwanted effects. Alcohol consumption may also suppress the breakdown of amphetamines, causing elevations in blood levels of the drug.13 Individuals taking amphetamines should avoid alcoholic beverages, especially if they have known heart problems.

With you at the helm of affairs, you have an excellent physician to help you. Believe me no one is trying to crash her out of habit but gently ease out. Patience is virtue here and panic is not the call of the day. Please write back, if you have any other such query, I will be happy to answer.

Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor